Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 5, NWS North Platte, NE

March 12, 202526 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 12, 2025, 12:02 PM MDT for 26 counties in Nebraska. It took effect at Mar 13, 2025, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2025, 12:02 PM MDT (18:02 UTC)
In effect from
Mar 13, 2025, 11:00 AM MDT
Expired
Mar 13, 2025, 8:00 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS83 KLBF 121802
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
102 PM CDT Wed Mar 12 2025

NEZ204-206-208>210-219-131200-
/O.UPG.KLBF.FW.A.0003.250313T1700Z-250314T0200Z/
/O.NEW.KLBF.FW.W.0005.250313T1700Z-250314T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
102 PM CDT Wed Mar 12 2025 /1202 PM MDT Wed Mar 12 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR ALL
OF CENTRAL AND WESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...In effect from noon until 9 PM CDT (11 AM to 8 PM 
  MDT).

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Up to around 76.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
210 
WWUS83 KLBF 130818
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
318 AM CDT Thu Mar 13 2025

NEZ204-206-208>210-219-140200-
/O.CON.KLBF.FW.W.0005.250313T1700Z-250314T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
318 AM CDT Thu Mar 13 2025 /218 AM MDT Thu Mar 13 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW HUMIDITY AND
GUSTY WINDS FOR ALL OF CENTRAL AND WESTERN NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...In effect from noon until 9 PM CDT (11 AM to 8 PM 
  MDT).

* WINDS...South to southwest at 15 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Highs in the mid 70s to near 80. 

* IMPACTS...Any fires that develop will spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Taylor
771 
WWUS83 KLBF 140217
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
917 PM CDT Thu Mar 13 2025


NEZ204-206-208>210-219-140330-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-250314T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
917 PM CDT Thu Mar 13 2025 /817 PM MDT Thu Mar 13 2025/

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS 
FOR ALL OF CENTRAL AND WESTERN NEBRASKA...

Southerly winds have diminished and relative humidity values have
improved.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 12, 11:34 AM MDT, 28 minutes earlier. Its key messages:

  • Critical fire weather conditions are expected Thursday afternoon across a good portion of west central into north central Nebraska, especially east of highway 61.
  • A strong storm system will cross the central plains Friday into Saturday. Strong winds appear likely for all of western and north central Nebraska. Winter impacts remain uncertain with tonight's deterministic model runs.
Area forecast discussion, Mar 12, 11:34 AM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 PM CDT Wed Mar 12 2025

.KEY MESSAGES...

- Critical fire weather conditions are expected Thursday
  afternoon across a good portion of west central into north
  central Nebraska, especially east of highway 61.

- A strong storm system will cross the central plains Friday
  into Saturday. Strong winds appear likely for all of western
  and north central Nebraska. Winter impacts remain uncertain
  with tonight's deterministic model runs.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 336 AM CDT Wed Mar 12 2025

Over the next 36 hours, unseasonably warm temperatures and
critical fire weather conditions will be the main forecast
concerns. Today will feature light winds, a ridge aloft, and
highs that will run 15 to 20 degrees above normal. For highs
this afternoon, blended the inherited forecast with the MAV
guidance. The MET guidance seemed too cool over the northeastern
forecast area with a high of 57 for KONL and adjusted this
toward the warmer MAV guidance. Ridging aloft will build east
Thursday with a trough moving onshore over the western CONUS.
This will trigger a lee side trough Thursday with increasing
southerly winds across the forecast area. High temperatures
Thursday will reach well into the mid to upper 70s with
afternoon RH reaching 15 to 20 percent across the area. Bufkit
soundings indicate decent mixing up to h700 with gust potential
above 25 MPH Thursday afternoon. This is for almost the entire
forecast area and went ahead and added zones 204 and 208 to the
fire weather watch. There is some uncertainty, as to wind gusts
in the far west Thursday afternoon which will be tied to the
location of the surface trough. In light of this, the latest
FWDY2 from SPC does have the eastern panhandle in elevated fire
weather threat with a critical threat just east of the
panhandle. That being said, decided to add zone 204 as the
eastern half of that zone could see critical fire weather conds
Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 336 AM CDT Wed Mar 12 2025

The upper level trough, will quickly transition east across the
SW CONUS Thursday night into early Friday. This will induce
rapid surface cyclogenesis over eastern Colorado Thursday night.
Southerly winds will increase overnight leading to mild
temperatures across the area. Lows Friday morning will range
from the middle 30s in the west, to the upper 40s in the east.
The surface low will deepen further, crossing Kansas on Friday.
The latest EURO, Canadian, and GFS ensembles deepen this low to
around 975 MB Friday afternoon, lifting this feature into
western Iowa Friday evening. On the back side of the low very
strong northerly winds will develop from west to across the
forecast area Friday afternoon into Friday night. The latest GFS
and NAM bufkit soundings indicate gust potential of 50 to 60
MPH Friday afternoon into Saturday morning. For the wind
forecast, blended the NBM with the 75th percentile. This gave a
3 to 5 KT boost in sustained winds and resulted in wind gusts of
50 to 60 MPH Friday night into Saturday morning. This trended
wind speeds more toward high wind warning criteria, which will
probably end up being issued over the next 24 to 36 hrs. With
respect to precipitation and precipitation types, the latest EC
and GFS solns do not have much in the way cold air on the back
side of this system and given the quick forward speed of the
system, the snow threat appears to be diminishing somewhat. The
NAM tonight is the coldest of the deterministic solns and
develops a band of deformation snow Saturday morning from
eastern South Dakota into northeastern Nebraska. The 00z run
does accumulate snow in the far northeastern zones Saturday
morning and is the outlier compared to the GFS and EC solns
which are warmer and produce minimal snow over the northeastern
forecast area. Ongoing messaging with this system has been high
forecast confidence in winds and low confidence in P-Types and
snow potential. This messaging will continue given the
uncertainties in snow potential with this system. Winds will
gradually diminish late Saturday afternoon into the evening
hours. Ridging will build back into the central CONUS Sunday
into Monday with above normal temperatures expected. This will
be followed by a cold front Tuesday and an increased threat for
precipitation Tuesday night into Wednesday next week, some of
that precipitation may end up as accumulating snow.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Mar 12 2025

VFR conditions are expected to prevail through tomorrow
afternoon across all of western and north central Nebraska.
Winds remain generally below 10kts this afternoon, before
transitioning west then south tomorrow afternoon. Gusty south
winds are then expected tomorrow afternoon, with gusts of 25 to
35kts.

&&

.FIRE WEATHER...
Issued at 336 AM CDT Wed Mar 12 2025

The Fire Weather Watch has been expanded Thursday to include all of
western and north central Nebraska. A surface trough will develop
east of the Rockies across the high plains. Ahead of this trough,
south winds of 15 to 25 mph and gusts up to 35 mph are expected east
of Highway 83. West of Highway 83, winds will be south to southwest
at 10 to 20 mph with gusts to around 30 mph. Very low humidity
values are expected area wide, with a few locations dropping below
15%. Generally speaking the majority of the area will see lowest
humidity readings in the 15 to 20% range Thursday afternoon.

Only moderate humidity recovery is expected Thursday night, with
maximum humidity in the 55 to 75% range (highest across north
central Nebraska). Winds will remain gusty from the south to
southeast during the evening to the east of Highway 83.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ204-206-208>210-219.

&&

SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Brown
FIRE WEATHER...Taylor
Hazardous weather outlook, Mar 12, 9:23 AM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1023 AM CDT Wed Mar 12 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-131530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1023 AM CDT Wed Mar 12 2025 /923 AM MDT Wed Mar 12 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Elevated to near-critical fire weather conditions are expected to
develop across southwest Nebraska this afternoon due to very low
humidity. However, northwest winds will remain generally light.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near-critical or critical fire weather conditions are expected
across all of western and north central Nebraska Thursday afternoon
into Thursday evening. Any new or existing fires may spread quickly
and become very difficult to control.

A storm system is expected to bring very strong winds to the area
Friday into Saturday. There will also be potential for snow and
blowing snow across portions of northern Nebraska and possibly
extending into the Sandhills. At this time, confidence is high in
the strong winds but low regarding the potential for snow and
blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.